Indiana, 2012

Hail and Damaging Wind in Indiana, August 9, 2012

August 9, 2012 · NWS IWX · 7 events in 4 counties and zones

A frontal boundary was located across the southern Great Lakes. Extensive cloud cover north of the front prevented deep convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A frontal boundary was located across the southern Great Lakes. Extensive cloud cover north of the front prevented deep convection. However, just south of the feature, isolated to scattered thunderstorms developed. Increasingly steep lapse rates allowed for marginally severe hail to fall as well as locally gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 9, 2:14 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 9, 2:14 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
314 PM EDT THU AUG 9 2012

.SHORT TERM...

CLOUDS HAVE LIMTED INSTABILITY TODAY BUT SOME BREAKS DEVELOPING THIS
AFTERNOON ACROSS THE SOUTH AND MODEST INSTABILITY COUPLED WITH 30 TO
35 KNOTS OF 0-6KM SHEAR COULD STILL ALLOW FOR ISOLATED SEVERE
THUNDERSTORMS LATE AFTERNOON INTO EARLY EVENING. VIS SATELLITE
SHOWING A FEW LINES OF AGGRAVATED CU ACROSS IL WHICH WILL BE
MONITORED CLOSELY NEXT FEW HOURS. A FEW STORMS HAVE DEVELOPED LATE
IN SOUTHWEST CWA. OF OTHER CONCERN IS WATERSPOUT POTENTIAL OVER
LAKE MICHIGAN WITH ANY STRONGER DEVELOPING CELLS GIVEN SHEAR AND
INCREASING DELTA T VALUES. PHASING OF SHORT WAVES WILL OCCUR
OVERNIGHT WITH CLOSED LOW DEVELOPING OVER FORECAST AREA TONIGHT.
LARGE AREA OF DEFORMATION RAIN EXPECTED TO SAG INTO NORTHWEST
FORECAST AREA AND COULD LINGER INTO FRIDAY MORNING WITH
SIGNIFICANT RAINFALL AMOUNTS POSSIBLE. A NARROW AXIS OF 1 TO 3
INCHES IS PLAUSIBLE FAR NORTHWEST BUT DEPENDENT ON LOCATION OF
PIVOT POINT WITH UPPER LOW AND DEGREE OF LAKE ENHANCEMENT.
LINGERING SHOWERS INTO FRIDAY WITH DECREASING PCPN CHANCES LATER
FRIDAY AND FRIDAY NIGHT AS UPPER LOW PULLS EAST.

&&

.LONG TERM / SATURDAY THROUGH WEDNESDAY NIGHT /...

POTENT UPPER LOW WILL BE MOVING NE OUT OF THE REGION BY THE START OF
THE LONG TERM. WEAK HIGH PRESSURE WILL BUILD IN IN ITS WAKE WITH A
MAINLY DRY WEEKEND ON TAP. FLOW BEGINS TO FLATTEN OUT BY MONDAY WITH
AN INCREASE IN WAA AND THERMAL RIDGE NUDGING INTO AREA. DIFFICULTY
STILL REMAINS AS MODELS STRUGGLE TO AGREE BY BEGINNING OF THE WEEK
WITH EXACT STRENGTH AND TIMING OF A FEW UPPER LEVEL DISTURBANCES
RIDING IN THE PERTURBED FLOW THAT COULD AFFECT AREA. GFS MOST
AGGRESSIVE SOLUTION BUT HARD TO FULL STOCK IN IT GIVEN RECENT
PERFORMANCE ISSUES. MONDAY AFTERNOON INTO TUESDAY LOOKS TO BE BEST
SHOT OF ANY PRECIP ALTHO MOISTURE FIELDS ARE STARVED AS MOISTURE
REMAINS TRAPPED NEAR THE GULF. GIVEN UPWARD TREND IN MODEL POPS AND
MORE CONSISTENT SIGNAL...HAVE ADDED SLGHT CHC POPS TO THAT TIME
FRAME. ANOTHER SHOT AT PRECIP ARRIVES BY END OF LONG TERM BUT HAVE
CONTINUED WITH DRY FORECAST AFTER TUESDAY MORNING GIVEN RISING
HEIGHTS AND LOW CONFIDENCE THIS FAR OUT.

TEMPERATURES WILL SEE A GRADUAL WARMING TREND THROUGH THE PERIOD.
HIGHS IN THE MID 70S FOR THE WEEKEND WILL WARM BACK INTO THE
LOW 80S BY MONDAY AND COULD SEE A RETURN TO MID TO UPPER 80S BY END
OF THE PERIOD. POTENTIAL TEMP BUST LOOMS MONDAY IF CONVECTION DOES
MATERIALIZE WITH CLOUD COVER HINDER WARMING. GIVEN RECENT BIASES IN
THIS TYPE OF PATTERN...HAVE GONE A DEGREE OR TWO ABOVE ALLBLEND
INIT. CHILLY NIGHT ON TAP SATURDAY WITH LOWS IN THE MID
50S...WARMING INTO THE 60S BY SUNDAY.

&&

.AVIATION...

CLOUDS HAVE INHIBITED HEATING SO FAR TODAY KEEPING INSTABILITY ON
THE LOW SIDE. ONLY SHOWERS HAVE BEEN ABLE TO DEVELOP. STILL CANNOT
RULE OUT ADDITIONAL TSRA DEVELOPMENT MID AFTERNOON INTO EVENING WITH
ANY BREAKS IN CLOUD COVER AND DEEP LAYER SHEAR...MAINLY AT KFWA SO
KEPT A TEMPO GROUP THERE. THUNDER POSSIBLE AT KSBN BUT MORE ISOLATED
WITH MORE STRATIFORM RAIN DEVELOPMENT WITH APPROACHING SHORT WAVE.
CLOSED LOW EXPECTED TO DEVELOP ON TOP OF AREA OVERNIGHT WITH PLENTY
OF LIFT FOR SUSTAINED PERIOD OF RAIN OVERNIGHT INTO FRIDAY MORNING.
THIS WILL BE ENHANCED BY LAKE EFFECT PROVIDING SOME HEAVIER EMBEDDED
RAIN SHOWERS AND CONTINUED CHANCE OF ISOLATED TSRA. EXPECT VFR
CONDITIONS OVERNIGHT INTO FRIDAY MORNING WITH SATURATED LOW LEVELS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...RIP CURRENT RISK FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     EVENING FOR INZ003.

MI...RIP CURRENT RISK FROM 8 PM EDT THIS EVENING THROUGH FRIDAY
     EVENING FOR MIZ077.

OH...NONE.
LM...GALE WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR LMZ043-
     046.

     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 10 AM EDT FRIDAY
     FOR LMZ043-046.

&&

SHORT TERM...LASHLEY
LONG TERM...OBERGFELL
AVIATION...LASHLEY
Hazardous weather outlook, Aug 9, 4:10 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 AM EDT THU AUG 9 2012

INZ003-MIZ077-100900-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
510 AM EDT THU AUG 9 2012 /410 AM CDT THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING BUT
MORE LIKELY LATE THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

THERE IS A HIGH RISK FOR RIP CURRENTS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A HIGH RISK FOR RIP CURRENTS FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ004>009-012>018-020-022>025-MIZ078>081-OHZ001-002-004-005-015-
100900-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP
510 AM EDT THU AUG 9 2012 /410 AM CDT THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ026-027-032>034-OHZ016-024-025-100900-
WELLS-ADAMS-GRANT-BLACKFORD-JAY-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...BLUFFTON...OSSIAN...DECATUR...BERNE...
MARION...HARTFORD CITY...MONTPELIER...PORTLAND...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
510 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING...WITH SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL POSSIBLE ALONG AND SOUTH OF A LINE FROM
MARION TO OTTAWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A TIME LATE THIS AFTERNOON OR
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-100900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
510 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING.
WHILE SEVERE WEATHER IS NOT EXPECTED THERE A SLIGHT CHANCE FOR
WATERSPOUTS.

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TO DEVELOP BY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH SATURDAY
WITH GALES POSSIBLE FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 9, 2:29 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EDT THU AUG 9 2012

INZ016>018-024-025-092000-
ALLEN IN-HUNTINGTON IN-KOSCIUSKO IN-WABASH IN-WHITLEY IN-
329 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORMS OVER WHITLEY AND SOUTHEASTERN KOSCIUSKO
COUNTIES MOVING TOWARD WESTERN ALLEN COUNY...

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SOUTH WHITLEY...OR 9 MILES NORTHEAST OF
NORTH MANCHESTER...MOVING EAST AT 25 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  COLUMBIA CITY...
  TUNKER AND LUTHER...
  PEABODY AND WASHINGTON CENTER...
  LAUD...
  RABER...COESSE AND DUNFEE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4121 8529 4098 8530 4102 8579 4120 8578
TIME...MOT...LOC 1928Z 272DEG 20KT 4110 8566

The radar

The Northern Indiana radar (KIWX), 32 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Whitley

When
August 9, 2:36 PM EST to 2:37 PM EST
Where
Whitley County, 0.52 mi W of South Whitley
Measured
1.25 in hail
Reported by
Public
Coordinates
41.080, -85.630

Hail, Whitley

When
August 9, 2:39 PM EST to 2:40 PM EST
Where
Whitley County, 0.52 mi W of South Whitley
Measured
1.25 in hail
Reported by
Public
Coordinates
41.080, -85.630

Hail, Huntington

When
August 9, 3:04 PM EST to 3:08 PM EST
Where
Huntington County, 2.95 mi ENE of Goblesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.000, -85.470

A trained spotter reported four minutes of penny size hail near the intersection of County Roads 1200 North and 200 East.

Hail, White

When
August 9, 7:38 PM EST to 7:39 PM EST
Where
White County, 0.87 mi SW of Wolcott
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.760, -87.040

Hail, Wabash

When
August 9, 8:40 PM EST to 8:41 PM EST
Where
Wabash County, 0.52 mi E of Urbana
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.900, -85.790

Thunderstorm Wind, Wabash

When
August 9, 8:50 PM EST to 8:51 PM EST
Where
Wabash County, 3.34 mi NE of Lagro
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.860, -85.680

A trained spotter estimated wind gusts to 60 mph.

Hail, Huntington

When
August 9, 9:04 PM EST to 9:05 PM EST
Where
Huntington County, 1.38 mi S of Andrews
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.830, -85.600

A trained spotter reported quarter size hail at the intersection of State Route 105 and Division Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404806, 404807, 404808, 404809, 404810, 404812, 404811.